I was taken aback this week to have met two people who hadn’t heard of Bob Ross. I had assumed everyone knew who he was.
It was in the context of reviewing one of my patients in a care home.
He is a man in his 70’s who has dementia.
I brought-up Bob when explaining to my colleagues the meaning of ‘happy accident’ – I was being flippant although the context was not.
The sequence of events was as follows:
Me – Seeing a patient was prescribed 10mg Amitriptyline (an old-fashioned tricyclic anti-depressant, used in low-doses to control pain, in higher doses to treat depression).
My brain – Oh, one of Rod’s dodgy drugs, harmful to people who have dementia.
Me – ‘Let’s see if we can stop it.’
Me – ‘Why has no one else stopped it?’
My brain – Let’s see.
I looked at my notes which documented 10mg.
I looked at the drug card which documented 50mg.
My brain – Odd, I thought, that’s a funny dose, not low (10mg), not high (100mg).
Me – as above.
We then looked at the discharge letter which documented 100mg.
My patient had been receiving half the dose of a drug which is used to treat depression, albeit a drug which in the context of dementia can cause a significant impairment of cognition (thought processes and thinking).
(We hadn’t reached the happy accident yet.)
Nurse – Oh, he has been receiving that dose for a week.
Me – What do we do? (Asking nurse and my colleague, my usual style of problem solving) (A problem shared is a problem halved, my brother always used to teach me)(It is also the basis of multidisciplinary working, although that I only discovered much later in life).
Me – We could put him back-up to 100mg, which might help with the depression side, although after a week his body will probably have adjusted to 50mg (Amitriptyline like other antidepressants should always be weaned slowly). If we do this however, we will be adding more dodgy-drug.
The patient’s level of dementia was such that we could not discuss this with him, although superficially his mood seemed normal.
Me (again) (consultants often do most of the talking on ward rounds) – We could leave him on 50mg, accepting that he had a less than ideal withdrawal and ask for advice from the mental health team, accepting that 50mg of Amitriptyline is less bad than 100mg. (If you want to learn more Google ‘anticholinergic burden’ and ‘dementia’).
We went for the latter.
By this time the nurse was feeling bad.
This is a phenomenon in healthcare called ‘the second victim’ – it is discussed in relation to incidents where a patient is harmed because of an oversight by a doctor, nurse or other member of staff.
The patient who has experienced the harm is the first victim, the perceived doer of the accident the second, and, you cannot underestimate the degree of pain experienced by the person responsible, most of whom have the daily motivation of getting up in the morning to ‘do good’ (remember Hippocrates, first do no harm).
Feelings of guilt (for the harm), anxiety (for the consequences of the harm and the subsequent investigation), worry, depression and more are common.
It was at this point that I went with the latter proposal and left the dose at 50mg, accepting that overall this was probably the better plan.
This was when I described the ‘happy accident’ and the Bob Ross.
I was trying to lighten the mood and make the nurse feel better (acknowledging that this incident, as with many in health and social care is contingent upon something called ‘James Reason’s Swiss Cheese Model’ an American scientist who defined the mode of causality leading to an accident – usually it is not just one event, but a sequence that leads to error; like that holes in a Swiss Cheese, when these are lined-up that is when things happen).
I described Bob as best I could, even Googling some of his photos. (I didn’t think discussing James was relevant at that time).
Neither had hear of him or seen him.
There you go.
A funny world.
Accidents will happen is a well-worn English trope. (Also song by Elvis Costello).
There is a school of thought which claims that things do not just ‘happen’, accidents, result because of poor design (aircraft engineers have been demonstrating this for years) – fortunately or, maybe unfortunately, humans and the environment in which care is offered to patients is infinitely more complicated than a Boeing 747 and yes, accidents happen.
We do however continue to learn, to investigate the what and the how – the nurse who copied the dose from the original document to the MAR (medicines administration record) made the first mistake, over the course of a week the night nurse (a different nurse) didn’t look at the medicine box (which said 100mg) and read the MAR which said 50mg. It is very possible there was a different nurse every night – night-nurses are an incredibly limited commodity (made worse by, yes, thank you Brexit), the patient was in the home for clinical reasons beyond his control, it is a vicious cycle of complexity that most of us don’t consider when we get out of bed in the morning (or in the night, for the night-nurse).
Hero of mine.